Forums


Prevention Medications

Amitriptyline- making you depressed

  • By Emily

    Hi everyone! So far, I have tried three different preventatives in the past year: topamax, propranolol, and now amitriptyline. the first two did almost nothing but give me side effects. I’m only 16, so the doctor is extremely cautious about how much and what I’m taking, especially since I am sensitive to most pills.
    The last time I visited the doctor, he started me on amitriptyline alone (with sumatriptan when needed). My daily migraines have been reduced by half, but I’ve had the unsavory side effects of being depressed, extremely lethargic, and I have been having some minor suicidal thoughts.
    Obviously, none of this is good, but my daily migraines have been practically cut in half, and I’m able to focus on my AP classes and my horse riding much easier since my brain feels better; however, with the side effects, I’m not sure if the result is worthwhile.
    I love being happy, but the pill makes me so pessimistic. Has anyone had depression side effects while being on this antidepressant? Do you think it’s worth it to be basically depressed for this level of relief? Thank you for reading!

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    Goingnowhere,
    This is good news and bad news! So sorry you’re dealing with this. Please let your doctor know of these side effects. There are other antidepressants you can try that may not give you suicidal thoughts and make you lethargic. I’ve been on Zoloft and Effexor in the past. Sometimes making the switch to a different med in the same class of drugs can make a difference (but I’m not a doctor).

    If for any reason, you are struggling with your thoughts please reach out for help!! Here’s an important resource: https://migraine.com/blog/migraine-suicide-risk-know-facts-get-help/

    Let us know if things change. Best wishes!
    -Katie
    Migraine.com Moderator

    Reply Created with Sketch. reply
  • By Anonymous

    Amitriptyline made me really tired the first few months, I have been on it since the beginning of november. Now I’m on 100mg (a huge dose) and have no side effects. Depending how long you have been on it, it may just take time.

    My headache specialist did discuss with me switching to protriptyline if my side effects persisted. Apparently it has the same mechanism as amytriptyline with fewer side effects. Others do well with Nortriptyline.

    For whatever reason the tricyclic antidepressants tend to work a bit better, especially for some of us.

    I know I tried Cymbalta and other antidepressants, and they did not help my headaches.

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    Synetc,
    My doctor always recommends that I take my amitriptyline at night because it’s known to make you sleepy. I have a hard time sleeping at night, so it really helps.

    -Katie

    Reply Created with Sketch. reply